Discrete Mathematics & Theoretical Computer Science, Vol 4, No 1 (2000)

Font Size:  Small  Medium  Large

Improved inclusion-exclusion identities via closure operators

Klaus Dohmen


Let (Av)v ∈ V be a finite family of sets. We establish an improved inclusion-exclusion identity for each closure operator on the power set of V having the unique base property. The result generalizes three improvements of the inclusion-exclusion principle as well as Whitney's broken circuit theorem on the chromatic polynomial of a graph.

Full Text: GZIP Compressed PostScript PostScript PDF original HTML abstract page